3 Ways to Stop Brain Zaps

Table of contents:

3 Ways to Stop Brain Zaps
3 Ways to Stop Brain Zaps
Anonim

The phenomenon called “brain zaps” is described as an electrical discharge, flashes of light or a sound that something is breaking inside the head. Regardless of how each patient describes it, this is a symptom of withdrawal when withdrawing certain medications (either intentionally or when weaning), such as antidepressants such as duloxetine, venlafaxine, sertraline, citalopran, and fluoxetine (very rare) and should disappear within one to three months. To control or eliminate the problem, the best option is to ask your doctor for help to reduce the doses of your medication in a controlled manner. You can also make adjustments to your lifestyle and try supplements that have not been scientifically proven to be effective, whose chances of causing harm are very small.

Steps

Method 1 of 3: Withdrawal of Medicines

Stop Brain Zaps Step 1

Step 1. Do not stop taking the medicine at once

Despite the uncertainties surrounding brain zaps, it is well accepted that the abrupt interruption of the use of some medications can lead to their appearance. Antidepressants SSRIs (Selective Serotonin Reuptake Inhibitors) and SNRIs (Selective Serotonin and Noradrenaline Reuptake Inhibitors) are most associated with this electrical sensation, so don't stop giving the drug completely overnight.

  • Failing to phase out can also lead to other serious physical and psychological withdrawal symptoms. Follow the doctor's instructions for weaning the drug.
  • The process of withdrawing from other medications is also associated with "brain zaps", such as benzodiazepines (aimed at muscle relaxation or reducing anxiety) and remedies for Attention Deficit Hyperactivity Disorder, such as Ritalin. Sudden discontinuation of the illicit narcotic ecstasy (MDMA) is also associated with this problem; always seek help and a doctor in all these cases.
  • It is very important to follow the specialist's guidelines to gradually withdraw the benzodiazepines. Just not using them can be dangerous and even lead to an epileptic seizure in patients who take them daily.
Stop Brain Zaps Step 2

Step 2. Consult with your doctor to stop using antidepressants in the right way

The ideal is to gradually decrease the dosage over a few weeks or even months; the slower this withdrawal, the less chance of having the sensation of electricity in the brain. Some people, however, experience this adverse effect even when the dosage is gradually decreased.

  • For example: the specialist can guide the reduction of the fluoxetine dosage for a few weeks, following a certain schedule: 60 mg, 40 mg, 30 mg, 20 mg and 10 mg until it stops.
  • Some doctors recommend titration of an antidepressant, which involves opening the capsule and further diluting the drug. This method can only be tried with the help of a doctor.
Stop Brain Zaps Step 3

Step 3. Don't forget the doses during weaning (or during treatment)

Sometimes, this phenomenon serves as an “alarm”, reminding the person that they forgot to take a dose of medication. To avoid this, try creating reminders (more comfortable, preferably) to give the remedy consistently.

  • Put a reminder or an alarm on your cell phone, for example, to take the drug at the same time every day.
  • During drug withdrawal, it is more common to just decrease the dose of the pill, and not change the time or frequency with which it will be taken.
  • Your doctor will be able to clarify how you should act when you forget to give a dose. Never double or increase the next one in any way unless recommended by the professional.
Stop Brain Zaps Step 4

Step 4. Transition to the second remedy that will serve as a “bridge” to wean the first

It is possible that the period that an antidepressant remains active in the body (called the half-life) has an impact on withdrawal symptoms, such as “brain zaps”. Introducing a drug to serve as a “bridge”, with a longer half-life, such as fluoxetine, can be useful to eliminate or at least reduce this type of discomfort.

  • For example, when decreasing the dosage of duloxetine, the doctor will prescribe dosages of fluoxetine that increase as the dosage of duloxetine is reduced. Once you stop taking this medicine, you will be able to withdraw fluoxetine more easily.
  • Do not attempt this without medical advice.
Stop Brain Zaps Step 5

Step 5. Return to medication only if withdrawal is being very debilitating

With patience, perseverance, and support, most people can get past the stage of adverse symptoms and electrical sensations in the brain; on the other hand, if they are unbearable, the only option may be to administer the medicines again, at least for a while, and try to wean them at another time.

  • Talk to your doctor and discuss the positives and negatives of going back to taking the drug in question.
  • There is no specific period to wait before trying to phase out the drug again. This can only be determined with the doctor's advice.
  • You won't always have the same withdrawal symptoms next time. It is not known exactly what makes the side effects of drug withdrawal different, but it could be by decreasing the dosage more slowly, for example.

Method 2 of 3: Making Behavioral Adjustments

Stop Brain Zaps Step 6

Step 1. Use calming activities to reduce stress

Reducing the dosage (and in the future stopping completely) of antidepressants is a difficult time, since several adverse manifestations, such as “brain zaps”, can appear. There are even patients who report that this sensation is more frequent or severe when they are very anxious. So, resorting to activities that soothe you and relieve your stress will help.

  • Yoga, meditation, deep breathing, taking a hot bath, and listening to calm, pleasant music, for example, can help.
  • Light exercise (such as walking or cycling without overdoing it) can even calm you down, but in some cases they also exacerbate brain zaps.
  • There are patients who advocate the use of aromatherapy to calm themselves down. For example: drip a few drops of lavender, bergamot or roses into an aroma diffuser.
Stop Brain Zaps Step 7

Step 2. Try not to perform movements in the horizontal plane of the eyes or any other trigger

Moving the eyes from side to side very quickly is an action that triggers, in many patients, this electrical sensation in the head. Some report that moving the head from side to side or from top to bottom has the same effect. When identifying any movements that cause discomfort, try to avoid them.

For example, moving your eyes from side to side can trigger such a manifestation. In this case, don't follow the ball when watching a table tennis game (or even tennis) and run away from similar situations

Stop Brain Zaps Step 8

Step 3. Remember that these electrical sensations are not harmful and will soon stop

Unfortunately, brain zaps are very real, frustrating, disorienting and in many cases even painful. However, there is no evidence that they are harmful to health, even though they may take weeks, months or even years to completely stop.

  • Tell yourself you'll get over it and seek support from friends, relatives and doctors to get through the toughest times.
  • One theory that explains the emergence of this unpleasant sensation is the breakdown of a chemical "calming" in the brain, called GABA (gamma-aminobutyric acid). Over the course of weeks or months, GABA rates should return to normal.

Method 3 of 3: Trying Unproven Methods

Stop Brain Zaps Step 9

Step 1. Increase your water intake

Some experts believe that the "brain zaps" are related to the fall of GABA in the brain, so the increased water consumption should not directly influence the improvement. However, like many other methods that have not been scientifically proven, there are patients who swear that better hydration provides beneficial effects against this symptom.

  • Luckily, drinking a lot of water is good for everyone and it's almost impossible to exaggerate the amount to the point of causing problems.
  • Good hydration makes you feel better, both physically and emotionally, so you don't notice these electrical sensations as much.
Stop Brain Zaps Step 10

Step 2. Eat a nutrient-rich diet

As with drinking water, there is no scientifically-based evidence linking diet with brain zaps, but building a nutrient-dense diet will be beneficial to your mental and physical well-being.

  • Eat a variety of fruits and vegetables every day for proper nutrition. Supplement the diet with whole grains, lean proteins and healthy fats.
  • Try to minimize your intake of low-nutrient foods, such as canned goods and soft drinks.
Stop Brain Zaps Step 11

Step 3. Talk to your doctor about using diphenhydramine to combat this adverse symptom

Diphenhydramine is an antihistamine that, according to some patients, reduces the incidence of “brain zaps”, although it is not known exactly how the drug works. However, it is worth taking this issue to the doctor.

Diphenhydramine can be purchased without retaining a prescription, but it is still necessary to consult a specialist before giving it, as it can interact with some medications and cause even worse side effects. In Brazil, it is usually available in the form of throat lozenges

Stop Brain Zaps Step 12

Step 4. Try using supplements if your doctor allows

There is no evidence that any supplement is beneficial against the electrical discomfort in the head, but you can take one a few days a week and see if there is any improvement. Then, if there is no effect, try giving a different supplement.

  • Omega-3, B12, spirulina and huperzine A supplements are some of the most commonly used supplements for brain zaps.
  • Before consuming any supplement, always consult a doctor first. There is a risk that they interact with other drugs and cause other adverse effects.

Popular by topic